Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Milwaukee, WI

June 2, 2020Columbia County, Dodge County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 2, 2020, 7:57 PM CDT for Columbia County, Dodge County, Waukesha County, Wisconsin. It was in force for 63 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 7:57 PM CDT (00:57 UTC)
Expired
Jun 2, 2020, 9:00 PM CDT
In force
63 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, WI, Dodge County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 50 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:57 PM CDTTSTM WND DMGPortage, WIA COUPLE OF STREET LIGHTS DAMAGED. A FEW TREES DOWN ON HOUSES. DAMAGE TO BILLBOARDS AND BIG SIGNS.
Jun 2, 8:00 PM CDTTSTM WND GST 65Pardeeville, WI60 TO 65 MPH GUSTS IN PARDEEVILLE.
Jun 2, 8:03 PM CDTTSTM WND DMGArlington, WITREE DAMAGE. TIME ESTIMATED FROM RADAR.
Jun 2, 8:22 PM CDTTSTM WND DMGBeaver Dam, WINUMEROUS TREES AND POWER LINES DOWN IN BEAVER DAM. TIME ESTIMATED FROM RADAR.
Jun 2, 8:23 PM CDTTSTM WND GST 603 Ne Columbus, WI
Jun 2, 8:30 PM CDTTSTM WND DMGJuneau, WITREE DAMAGE. TIME ESTIMATED FROM RADAR.
Jun 2, 8:38 PM CDTTSTM WND DMGHustisford, WITREE AND POWER LINE DAMAGE, WITH A TREE ON FIRE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 5:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2089 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KMKX 030057
SVRMKX
WIC021-027-133-030200-
/O.NEW.KMKX.SV.W.0015.200603T0057Z-200603T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
757 PM CDT Tue Jun 2 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Columbia County in south central Wisconsin...
  Northwestern Waukesha County in southeastern Wisconsin...
  Dodge County in southeastern Wisconsin...

* Until 900 PM CDT.

* At 756 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northeast of Pardeeville to near Portage,
  moving southeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Law enforcement.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Watertown, Beaver Dam, Hartford, Portage, Columbus, Horicon,
  Juneau, Poynette, Pardeeville, Randolph, Fall River, Hustisford,
  Rio, Iron Ridge, Cambria, Ashippun, Rubicon, Lebanon, Fox Lake and
  Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8908 4338 8840 4337 8842 4319 8842
      4319 8839 4316 8854 4320 8854 4320 8901
      4328 8901 4328 8930 4349 8960 4364 8928
TIME...MOT...LOC 0056Z 306DEG 46KT 4366 8922 4352 8954 

HAIL...1.00IN
WIND...60MPH
 
$$

ROGERS
3 follow-up statements
099 
WWUS53 KMKX 030117
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
817 PM CDT Tue Jun 2 2020

WIC021-027-133-030200-
/O.CON.KMKX.SV.W.0015.000000T0000Z-200603T0200Z/
Columbia WI-Waukesha WI-Dodge WI-
817 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR COLUMBIA...NORTHWESTERN WAUKESHA AND DODGE COUNTIES...

At 817 PM CDT, severe thunderstorms were located along a line
extending from Waupun to 6 miles north of Sun Prairie, moving
southeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Watertown, Beaver Dam, Hartford, Portage, Columbus, Horicon, Juneau,
Poynette, Pardeeville, Randolph, Fall River, Hustisford, Rio, Iron
Ridge, Cambria, Ashippun, Rubicon, Lebanon, Fox Lake and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8908 4338 8840 4337 8842 4319 8842
      4319 8839 4316 8854 4320 8854 4320 8901
      4328 8901 4328 8930 4349 8960 4364 8928
TIME...MOT...LOC 0117Z 293DEG 47KT 4362 8875 4328 8919 

HAIL...1.00IN
WIND...70MPH
 
$$

ROGERS
092 
WWUS53 KMKX 030138
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
838 PM CDT Tue Jun 2 2020

WIC021-027-133-030200-
/O.CON.KMKX.SV.W.0015.000000T0000Z-200603T0200Z/
Columbia WI-Waukesha WI-Dodge WI-
838 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN COLUMBIA...NORTHWESTERN WAUKESHA AND DODGE COUNTIES...

At 838 PM CDT, severe thunderstorms were located along a line
extending from Theresa to near Waterloo, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Watertown, Beaver Dam, Hartford, Columbus, Horicon, Juneau, Randolph,
Fall River, Hustisford, Iron Ridge, Cambria, Ashippun, Rubicon,
Lebanon, Fox Lake, Woodland, Reeseville, Neosho, Richwood and Clyman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4363 8908 4338 8840 4337 8842 4319 8842
      4319 8839 4316 8854 4320 8854 4320 8901
      4328 8901 4328 8918
TIME...MOT...LOC 0138Z 270DEG 46KT 4350 8846 4316 8890 

HAIL...1.00IN
WIND...60MPH
 
$$

ROGERS
156 
WWUS53 KMKX 030158
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
858 PM CDT Tue Jun 2 2020

WIC021-027-133-030207-
/O.EXP.KMKX.SV.W.0015.000000T0000Z-200603T0200Z/
Columbia WI-Waukesha WI-Dodge WI-
858 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COLUMBIA...
NORTHWESTERN WAUKESHA AND DODGE COUNTIES WILL EXPIRE AT 900 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds up to 45 mph are still possible.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Wisconsin.

LAT...LON 4363 8908 4338 8840 4337 8842 4319 8842
      4319 8839 4316 8854 4320 8854 4320 8901
      4328 8901 4328 8918
TIME...MOT...LOC 0157Z 306DEG 46KT 4336 8820 4302 8864 

$$

ROGERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:00 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 2, 7:00 PM CDT, 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
700 PM CDT Tue Jun 2 2020

.UPDATE...

Thunderstorms fired quickly near Winona along an effective
frontal boundary and that is expanding east-southeastward. They
currently stretch from La Crosse to just north of Wautoma. large
hail and damaging winds are occurring with these storms. There is
over 3000 j/kg of MLCAPE and 35-40 kt of effective shear in this
area. Expect this cluster of storms to continue to slide southeast
early this evening and organize into a line. The outflow is racing
out ahead of it, and this could be a new trigger for storms to
fire, so we are watching this closely. The arrival timing is
earlier than previously anticipated. The meso models are running
at least two hours too slow. As for storm mode, we should see
several broken, multi-cell lines of thunderstorms track through
southern WI during the evening hours. The Severe Thunderstorm
Watch is in effect until midnight.

&&

.AVIATION(00Z TAFS)...

Thunderstorms are expected across most of south central and
southeast WI this evening. Additional showers and perhaps
thunderstorms could roll through the area overnight, but there is
less certainty on this occurring. Skies will gradually clear
Wednesday morning. VFR is expected during this period, although
ceilings and visibility may briefly drop to MVFR or lower during
storms.

&&

.PREV DISCUSSION... (Issued 308 PM CDT Tue Jun 2 2020)

SHORT TERM...

Tonight through Wednesday...Forecast Confidence: Medium to High.

Mostly clear skies and warm, moist air for southern Wisconsin
this afternoon. The clouds will return this evening ahead of the
cold front tonight. As the cold front moves through the region this
evening, there will be a complex of thunderstorms moving into
southern Wisconsin from the northwest. There is plenty of CAPE
available this evening, with the more conservative models
suggesting 2000 J/kg of MLCAPE. Mid level lapse rates are around 7
C/km, with higher values toward central Wisconsin. However, the
shear is not great. The bulk shear is parallel to the frontal
boundary this evening which will limit the development of strong,
long lasting rotating updrafts. Despite lacking in shear, there
is enough instability for southern Wisconsin for severe storms
this evening.

The main hazard concern this evening will be strong winds and
large hail. A tornado or two is not out of the question. The
storms are expected to develop in or propagate into the northwest
between 8 and 10 pm CDT, moving southeastward through the late
evening hours. After the initial round of storms, another round
of showers and storms is expected to linger through the early
morning hours Wednesday. The second round of showers and storms
will be weaker given the weaken instability.

By late Wednesday morning, the clouds will begin to clear and
mostly clear skies will return to southern Wisconsin. The bulk of
the day will be dry and light winds will allow a lake breeze to
develop. Temperatures are expected to climb back into the upper
70s to lower 80s.

LONG TERM...

Wednesday Night through Tuesday Morning...Forecast Confidence is
Moderate...

Relatively weak high pressure should keep us dry throughout much of
the day on Thursday, before a weak cold front moves through Thursday
night into Friday morning in association with a broad upper-level
shortwave and sfc low pressure system over south-central Canada.
With the front being fairly weak, rain appears light, with new QPF
between 0.25 to 0.5 inches. Through Friday night, the shortwave will
dive SE over the Great Lakes and drive the low pressure system away
from Wisconsin. A longwave trough will then amplify over the eastern
US during the weekend, leading to a pronounced ridge over the
central plains. This, coupled with north winds on Saturday morning,
will drive out murky dew points and lead to relatively sunny,
pleasant, and dry weather for much of Saturday and Sunday with temps
in the upper 70s to low 80s inland. Some pronounced lake breezes may
happen on Saturday and Sunday, keeping temps lower along the
lakeshore. The GFS does indicate some potential for a few showers in
SW Wisconsin as a nebulous warm front rises northward Sunday
afternoon. Right now uncertainty is too high to warrant raising
pops, as the ECMWF keeps us dry through the end of the long term
period.

AVIATION(18Z TAFS)...

VFR conditions will continue through the afternoon. Cloud cover
returns this evening ahead of the thunderstorms expected late this
evening through the overnight hours. There is a good chance that
a few of the storms will be severe, with damaging winds and large
hail being the main threats. A tornado or two will also be
possible. The storms with the greatest severe potential will
spread from the northwest through the southeast from 02Z - 05Z.
After the initial round of storms, rain showers and weaker
thunderstorms will continue to linger through early morning hours
Wednesday. Lower ceilings and visibilites will be possible with
the storms.

MARINE...

A low pressure system will be passing just to the north of Lake
Superior today. The low pressure system will drag a cold front
across Lake Michigan this evening into tonight. The front will
bring showers and storms to the area this evening through the
overnight hours, some of which may be severe.

As moisture increases today, for will be a concern. The fog is
expected to develop in the north this morning and spread southward
tonight. The offshore winds should confine the fog that develops
to the open waters.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Cronce
Tonight/Wednesday and Aviation/Marine...Patterson
Wednesday Night through Tuesday...CMiller
Hazardous weather outlook, Jun 2, 1:36 PM CDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
136 PM CDT Tue Jun 2 2020

WIZ046-047-051-052-056>060-062>072-031845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
136 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Near record or record high temperatures in the low 90s are
expected this afternoon, resulting in heat index values in the mid
to upper 90s.

Thunderstorms are expected to move into central and southern
Wisconsin this evening. Along with frequent lightning, strong
winds and large hail will be possible, with a few wind gusts to 70
MPH. The primary period of concern for southern Wisconsin will be
between 8 PM and Midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are additional chances for thunderstorms Thursday night
into Friday, and small chances again on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-031845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
136 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to impact the nearshore waters late
this evening into the overnight hours. Frequent lightning, hail, and
winds in excess of 50 knots are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night into Friday, with
small chances again Sunday and Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-031845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
136 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to move across Lake Michigan late this
evening into the overnight hours. Frequent lightning, hail, and
winds in excess of 50 knots are possible.

Patchy fog is possible across the central and northern portions of
the lake through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for dense fog will continue into Wednesday morning.

Thunderstorm chances return Thursday night into Friday, with
small chances again Sunday and Monday.

www.weather.gov/mkx

In the hours before

Local storm report, Jun 2, 7:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     2 S ENDEAVOR            43.69N 89.47W
06/02/2020  M60 MPH          MARQUETTE          WI   TRAINED SPOTTER

&&

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:06 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk54 min
Jun 2, 7:12 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette63 min
Jun 2, 7:51 PM CDTSevere Thunderstorm WarningMKXFond du Lac39 min
Jun 2, 8:03 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake57 min
Jun 2, 8:06 PM CDTSevere Thunderstorm WarningMKXDane, Iowa54 min
Jun 2, 8:27 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan63 min
Jun 2, 8:34 PM CDTSpecial Marine WarningMKX116 min
Jun 2, 8:39 PM CDTSpecial Weather StatementMKXGreen, Lafayette, Rock66 min
Jun 2, 8:44 PM CDTSevere Thunderstorm WarningMKXOzaukee, Washington61 min
Jun 2, 8:47 PM CDTSpecial Weather StatementMKXJefferson, Kenosha, Milwaukee, Racine, Walworth, Waukesha73 min
Jun 2, 8:54 PM CDTSpecial Marine WarningMKX2 hr
Jun 2, 9:26 PM CDTSevere Thunderstorm WarningMKXSheboygan19 min
Jun 2, 9:33 PM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine, Walworth57 min
Jun 3, 12:52 AM CDTSpecial Weather StatementMKXGreen, Lafayette53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.